Can You Die During Heroin Withdrawal?

person in hospital during heroin withdrawal

Can You Die During Heroin Withdrawal?

Heroin is a powerfully addictive opiate. People who use heroin, even for a short period of time, are at risk of developing brain damage and physical dependence. Being addicted to heroin puts people at substantial risk of overdose and death.

Withdrawal from heroin carries its own risks. Many people who attempt to stop cold turkey may experience a range of uncomfortable symptoms that make it difficult to continue the detox process. And while rare, some of these symptoms can be life-threatening. In serious cases without medical supervision, it may be possible to die during heroin withdrawal.

Getting addiction treatment can help people overcome the physical and emotional challenges of addiction and learn the skills they need to live full, healthy lives. With heroin addiction, it is especially important to start out in a medically supervised detox program. Without the support and treatment provided in a detox facility setting, many people will fail to have a complete detox and may be susceptible to harmful physical and emotional symptoms.

Can You Die During Heroin Withdrawal?

It is extremely difficult to detox from heroin. People often experience excruciating physical and psychological symptoms, including:[1]

  • Chills
  • Sweating
  • Tremors
  • Body aches
  • Anxiety
  • Twitching
  • Runny nose
  • Watery eyes
  • Stomach pain
  • Cramping
  • Insomnia
  • Depression
  • Intense cravings

Heroin withdrawal symptoms usually begin within 6-24 hours of the last usage. Within the next one to three days, people begin to experience severe nausea and vomiting.

Prolonged periods of nausea and vomiting can lead to severe, life-threatening dehydration. Dehydration can cause disruptions in the heart’s rhythm, dangerous blood sodium levels, and seizures. Studies have shown that, in the cases where people did die during heroin withdrawal, it was due to the side effects of dehydration including cardiac arrest or hypoxic brain damage.[2]

The depression and cravings people experience can also prove to be life-threatening. Left untreated, periods of intense depression can lead to suicidal thoughts or attempts. Cravings may also lead to a relapse. Using heroin after a period of abstinence is more likely to result in a life-threatening overdose.

The good news is heroin withdrawal doesn’t have to be life-threatening. The safest way to avoid the risk of death is to go through a medically supervised heroin detox where you can be monitored and treated for dehydration and other life-threatening withdrawal symptoms.

How to Manage the Dangers of Heroin Withdrawal

The safest way to manage the dangers of heroin withdrawal is to go through detox under professional supervision. In a medically supervised detox program, people are monitored around the clock for dangerous withdrawal symptoms. This often includes medications that can keep people comfortable and avoid relapse during detox.

Common medications used in heroin detox include:[3]

  • Methadone
  • Buprenorphine
  • Naltrexone

Medications used during detox often ease some of the physical discomforts of withdrawal and bind to the brain’s opioid receptors to reduce cravings. The combination of medications, support, and around-the-clock supervision can help people have a safe, comfortable detox from heroin.

After a complete detox, people are ready to start a heroin treatment program that can give them the skills they need to commit to sobriety and find new meaning in their life after addiction. Treatment programs often include a combination of evidence-based treatments and holistic therapies, such as:

  • Individual therapy–often cognitive-behavioral therapy (CBT) or dialectical behavioral therapy (DBT)
  • Group support
  • Education
  • Family therapy
  • Medication management
  • Holistic therapies–acupuncture, meditation, exercise, art, music, nutrition counseling, and other healing treatments
  • Medical care
  • Mental health treatment

Completing an addiction treatment program and finding ways to stay active in recovery are the best ways to avoid future relapse. A person who relapses after a period of abstinence is more likely to overdose, which can be life-threatening.

Seeking Treatment to Avoid the Dangers of Heroin Withdrawal

If you or someone you love is addicted to heroin, you must seek professional treatment to get through detox safely. While it is rare to die during heroin withdrawal, there is some risk to the process and you should take it seriously. For the best chance at a full recovery, you must seek treatment as soon as possible.

The first step in getting early treatment is to recognize the signs of addiction. These include:

  • Using more of the substance to get the same effect
  • Using more than you intended to
  • Spending a great deal of time thinking about, using, or recovering from substance use
  • Continuing to use despite negative consequences
  • Financial or legal problems associated with substance use
  • Stealing, lying, or hiding substance use
  • Isolating
  • Losing interest in activities you used to enjoy
  • Falling behind at work, in school, or in your responsibilities at home

There are many reasons to seek detox and addiction treatment. Finding the treatment you need can be as simple as making a call to the Florida Recovery Group. Our addiction specialists can help you get the treatment you need quickly to have a safe detox and complete recovery.

Find Heroin Detox and Treatment Today

If you or someone you love require heroin detox, do not wait another day to get help. Without supervision and support, detox can be uncomfortable or dangerous. Don’t take chances with your health and safety. Reach out to the caring staff at the Florida Recovery Group for information about getting started in a detox program today.

References:

  1. https://www.ncbi.nlm.nih.gov/books/NBK526012/
  2. https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512
  3. https://nida.nih.gov/publications/research-reports/heroin/what-are-treatments-heroin-use-disorder